Deformations of finite conformal energy: Existence and removability of singularities

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

This paper features a class of mappings h = (h1,...,h n) :X→ontoY between bounded domains X,Y ⊂ ℝn, having finite n-harmonic energy, such that we have ℰ[h]=∫x ∥Dh(x)∥ndx, ∥Dh∥ 2=Tr(D*h Dh). The fundamental question is whether or not the domains X, Y ⊂ ℝn of the same topological type admit a homeomorphism h: X → onto Y in a given homotopy class having finite energy. The examples of non-existence, somewhat testing our theory, arise when we remove from bounded smooth domains X and Y thin subsets x ⊂ X and γ ⊂ Y, referred to as cracks or fractures. We are looking for homeomorphisms h: X\x → ontoY\γ of finite energy for which γis the cluster set of h over x. In general, infinite energy is required in order to increase the dimension of a crack x ⊂ X;that is, when dim x < dim γ ≤ n-1. Suppose now that a bounded deformation h: X\x → ℝn of finite energy is given. Does h extend continuously to X and, if so, is the extension injective on X. We give affirmative answers to these questions.

Original languageEnglish (US)
Pages (from-to)1-23
Number of pages23
JournalProceedings of the London Mathematical Society
Volume100
Issue number1
DOIs
StatePublished - Jan 1 2010

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Deformations of finite conformal energy: Existence and removability of singularities'. Together they form a unique fingerprint.

  • Cite this